Skip to Accessibility Tools Skip to Content Skip to Footer

A Migraine Sufferer’s Year Long Journey on Aimovig

In October 2018, I signed up for the Bridge to Commercial Coverage program for Aimovig. It offered twelve free doses until my insurance carrier approved. My neurologist started me off with one 70mg dose. The program even offered a nurse to come to my home to help me with the injection. Even though I’m a wimp when it comes to shots, it wasn’t that bad.

I also continued with yoga, acupuncture, and meditation, something that had already been reducing my migraines from 15 a month to 6.

That first month, I didn’t notice much difference. But by the second dose in November, my migraines reduced from 6 to 2.

My last migraine on record was November 27, 2018. After that, they disappeared completely. It was a miracle. Since I started getting migraines eight years ago, this was my first ray of hope.

My neurologist was amazed. He said most of his patients reported a significant decrease in the number of migraine days, but I was one of the few who actually had no migraines at all.

Fast forward to October 2019.

I continued to be migraine free but I started noticing things. I didn’t connect it with Aimovig. Not at first.

Aimovig symptoms

My hair started shedding in clumps. I had no idea why since I hadn’t changed anything in my diet. I wasn’t on any other medications.

I also noticed my gut was bothering me. Every time I ate something, I felt bloated. I kept waiting for these issues to subside but they only worsened. The hair loss continued to my dismay. I was constantly bloated with severe constipation. I was miserable.

When I told my neurologist my symptoms, he said he had a patient who complained of the exact same things: hair loss and severe bloating and constipation. I was relieved. I feared he’d say “it’s all in your head.” He suggested taking Aimovig every other month.

Stopping my Aimovig treatments

After much back and forth, I decided to stop the medication altogether. My neurologist reassured me that I can always go back on if my migraines return. I can take naratriptan if I do get a migraine as that usually helped in the past. He was understanding and compassionate. I’m very grateful that he’s on my side and supportive of my decision.

Am I scared to stop Aimovig and risk the return of the debilitating migraines? Absolutely. I finally had my life back. I no longer had to worry about booking trips with the fear of “what if I get a migraine?” taunting me. I was able to stick to the plans I made with friends. I had returned to work and was able to write more regularly.

Now that’s all up in the air. It’s almost worse than if I hadn’t ever started Aimovig. I had a taste of what my life could be. A “normal” life and now it might be taken away again.

But I’m tired of feeling like my gut is in knots all the time. It’s brought on other issues like fatigue and loss of appetite. I don’t want all my hair to fall out.

I realize it’s not a choice everyone would make. My mom doesn’t understand it. She’s doing quite well on Aimovig. She started the medication at the same time as me and has no side effects. Her migraines haven’t disappeared completely but she’s able to manage them better.

I will continue yoga, meditation, and acupuncture. I will wait and see if my hair stops shedding and for my stomach pains to subside. I can’t let my anxiety take over or dwell on “what if?” There really is no other way to be on this journey other than hopeful and positive. It’s up to each one of us to make the best choice for ourselves and only we can decide what that choice is.

This article represents the opinions, thoughts, and experiences of the author; none of this content has been paid for by any advertiser. The Migraine.com team does not recommend or endorse any products or treatments discussed herein. Learn more about how we maintain editorial integrity here.

Comments

  • SLCarol
    2 months ago

    I am having the same issues with hair loss. I don’t know what to do. I had decided to take a break from the Aimovig for a few months but only after 2 weeks I had terrible migraines every day of the second week. I’ve always had fine hair and not a lot of it and I am really scared of what’s to come. I’ve also noticed that my hair has turned gray all of a sudden since using aimovig. This doesn’t concern me as much as losing so much hair. I can always color it but I can’t get my hair back.

  • sarahmchb author
    2 months ago

    I’m so sorry to hear about your hair loss and migraines returning! I know what you’re going through with the hair loss. I have fine hair too so don’t have a lot to spare. I’ve also heard about Aimovig turning hair gray. I read that after a couple months, the hair should stop shedding. I’ve had headaches more often since I stopped Aimovig but not full-blown migraines yet. I hope you can find relief soon and we can get our hair loss under control! Thank you for reading and sharing.

  • lindaann
    2 months ago

    Thanks for your article, I am on Aimovig and have certainly not had the success you have. It started out great but then the effectiveness started to decrease.This happened around the same time I went off Topomax, so not sure what is what. I also have hair loss and constipation but not at a level I would stop the Aimovig for yet. I wonder about the other CGRP’s out or coming out soon, if they might be better.

  • sarahmchb author
    2 months ago

    I wonder about the other CGRPs as well. I’m hesitant to try them. I know ubrogepant just got approved last month for acute treatment which I’m curious about. Thanks for sharing and I hope Aimovig improves for you!

  • glassmind
    2 months ago

    I do hope that things work out for you. It is so true that we each can only try to choose and do what we think is best. Fingers crossed for you. Hugs

  • sarahmchb author
    2 months ago

    Thank you! 🙂

  • Allyson.Ellis moderator
    2 months ago

    Thank you for sharing your story with us, sarahmchb. I hear how discouraging it feels to have had such amazing results with Aimovig, only to later be plagued by horrible side-effects. It is so frustrating when the side-effects become worse than the condition the medication was helping to manage. I’m glad you are making the best choice for you, regardless of what your mother or other friends might think! You are not alone making the choice to stop a medication that was helping due to the severity of the side-effects. I hope as your body processes out the Aimovig, you will begin to feel better and that your other treatments and techniques will help you manage the migraine symptoms, should they return. Please know this community is always here when you need support or a space to share how you are managing. Please keep us posted on how you are feeling. Wishing you a gentle day. ~Allyson (Migraine.com team)

  • sarahmchb author
    2 months ago

    Thank you for your comment and support, Allyson! I’m so grateful for this community.

  • Poll